Hail, Ness
- When
- April 27, 3:30 AM CST
- Where
- Ness County, 1 mi N of Ransom
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -99.933
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 1:31 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 231 AM CDT SAT APR 27 2002 TIMING ON EXITING PCPN THIS MORNING FOLLOWED BY TEMPERATURES TODAY WILL BE THE MAIN FORECAST CHALLENGE DAYS 1-2... SFC LOW CONTINUES TO DEEPEN THIS MORNING OVER SE COLORADO AS OUR UPPER LVL TROF CROSSES INTO ERN NM. MODELS APPEARING TO HAVE A DECENT HANDLE WITH THIS AND VERIFIED WELL PER PROFILERS WITH A 120KT JET ENTERING THE PANHANDLE OF TX. VICI PROFILERS ALSO SUPPORTING THE LLJ THAT ALL MODELS PROGGED DEVELOPING IN WRN OK/WRN KS EARLY THIS MORNING. THIS CONTINUES TO PLACE WESTERN KANSAS IN THE RIGHT EXIT REGION OF THE 25H JET WITH A LLJ OVER OUR ERN CWA. I295-I305 ALSO SHOWING ISENTROPIC LIFT AND MOISTURE REMAINING IN PLACE EARLY IN THE DAY AS WELL, ESPECIALLY IN THE EAST. ALL THIS SUPPORTS KEEPING A MENTION OF SHRA/TSRA GOING EARLY ACROSS THE CWA EARLY SATURDAY MORNING, ESPECIALLY ACROSS THE ERN 1/2 OF THE CWA. WILL USE RUC AS TIMING IN THE NEAR TERM WHICH PLACES OUR VORT LOBE AROUND EHA BY 12Z AND IN OUR ERN CWA BY 18Z. ALREADY RADAR SHOWING PCPN DEVELOPING IN AND JUST SW OF THE CWA AND AM EXPECTING THIS PCPN TO CONTINUE TO INCREASE IN AREAL COVERAGE THROUGH THE MORNING OUR VORT LOBE APPROACHES. GIVEN TIMING OF VORT LOBE CROSSING WESTERN KS THIS MORNING WILL GO WITH 20 POPS IN THE SW CWA THIS MORNING AND 50 POPS IN THE NORTH AND EAST. AT THIS TIME SEVERE THREAT NOT LOOKING GOOD THIS MORNING FROM THESE ELEVATED TSRA. BEST INSTAB APPEARS TO HOLD OFF UNTIL WELL AFTER PCPN HAS EXITED THE CWA. BY 18Z SKIES SHOULD BE CLEARING FROM WEST TO EAST AS SUBSIDENCE DEVELOPS BEHIND OUR WAVE. TIGHT GRADIENT IN PLACE AT THE SFC AND WITH SOME MIXING LIKELY THE WIND ADV FOR TODAY STILL LOOKS REASONABLE. OUR SFC LOW QUICKLY SHIFTS TO THE EAST DURING THE AFTERNOON ALLOWING THE GRADIENT TO RELAX SOME AS DOWNSLOPE FLOW DEVELOPS IMPROVES. 85H TEMPS RANGING FROM 18C IN THE NE TO 21C IN THE SOUTHWEST. WITH THIS IN MIND BELIEVE CURRENT FORECAST HAS THE RIGHT IDEA WITH MID TO UPPER 70S FOR AFTERNOON HIGHS. A COOL FRONT WILL DROP SOUTH ACROSS THE AREA OVERNIGHT ALLOWING FOR HIGH PRESSURE TO BUILD INTO CNTL KS DURING THE DAY ON SUNDAY. THIS WILL ALLOW FOR THE WINDS GRADUALLY SHIFT TO THE SOUTHEAST DURING THE DAY AS PRESSURES BEGIN TO FALL ALONG THE LEE OF THE ROCKIES. ETA/AVN BOTH SUGGESTING A SE FLOW BY 00Z MON OVER THE LOWEST 2-3KFT, HOWEVER THE NGM TAKES A MORE SW FLOW IN THE LOW LVLS. AT THIS TIME WILL FAVOR THE ETA/AVN GIVEN LEE TROF DEVELOPMENT. THIS DOES NOT SUPPORT FAVORABLE DOWNSLOPE WARMING COMPARED TO SATURDAY SO WILL FOLLOW THE ETA/AVN 85H TEMPS FOR HIGHS ON SUNDAY. DAYS 3-7... THE REMAINDER OF THE FORECAST LOOKS ON TRACK SO NO CHANGES PLANNED IN THE LATER PERIODS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 78 41 71 46 / 30 0 0 0 GCK 77 41 72 43 / 30 0 0 0 EHA 76 45 75 44 / 10 0 0 0 LBL 78 44 73 46 / 20 0 0 0 HYS 75 40 68 44 / 50 0 0 0 P28 79 42 71 51 / 50 0 0 0 .DDC...NONE. FCSTID = 18/02
KSZ030-031-043>046-061>066-074>081-084>090-271700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 918 PM CDT FRI APR 26 2002 ...STORM SPOTTER ACTIVATION MAY BE REQUIRE EARLY THIS MORNING... A MOIST AIR MASS WILL BE IN PLACE ACROSS MUCH OF WESTERN KANSAS EARLY TODAY, AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE SOUTHWEST. AS THIS UPPER LEVEL DISTURBANCE ENCOUNTERS THIS MOIST AIR MASS...SCATTERED THUNDERSTORMS WILL BE POSSIBLE, ESPECIALLY ALONG AND NORTHEAST OF A LINE GARDEN CITY TO CIMARRON TO ASHLAND THROUGH 9 AM. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS. AS THIS UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS EARLY THIS MORNING THE RAIN WILL TAPER OFF FROM WEST TO EAST, IT WILL ALSO MOVE A DEEPENING AREA OF LOW PRESSURE AT THE SURFACE QUICKLY EAST ACROSS NORTHERN KANSAS. AS A RESULT A TIGHT PRESSURE GRADIENT WILL REMAIN IN PLACE WHICH WILL KEEP SUSTAINED WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 POSSIBLE. FOR ADDITIONAL INFORMATION...YOU CAN VISIT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC RB
The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 09:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291355.